Ergotamine Rebound Headaches

Share this with others:Share on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Print this pageEmail this to someone

Ergotamine used to be one of the drugs most frequently used to abort migraine. It is basically a vasoconstrictor, preventing the blood vessels from swelling. It also has an effect on serotonin receptors in the brain. It is advised to use ergotamine when needed, but not more frequently than 2 days per week.

Excessive use of migraine medications containing ergotamine tartrate may result in circulatory problems or changes in the heart rate or blood pressure. Ergotamine is a particular danger to migraine sufferers using the drug daily or near daily. Although the medication is not habit-forming, many patients believe their headaches will recur if they do not take their ergotamine tartrate. However, the reason the headaches recur so often may be the constant use of ergotamine tartrate on a daily basis. Using this, or any medication prescribed only for intermittent use, can effect receptors in the brain, and negatively influence the pain process. This leads to a continuous cycle of headaches, perpetuated by the medication that was given to treat the headaches.

Rebound headaches are treated by stopping the ergotamine. Patients may have a rough time for several days when the medication is stopped, but if given enough time, the daily headaches will decrease. A short hospitalization may be necessary to interrupt the cycle and end the ergot dependency.

Get Free Email Updates!

Get News to Know, webinar annoucements & information on upcoming programs.

NHF will never give away, trade or sell your email address. You can unsubscribe at any time.